Blepharospasm and oromandibular dystonia are clinically similar to other hyperkinetic movement disorders. Dopaminergic antagonist (neuroleptic) and purported cholinergic agonist (deanol) treatment improved symptoms, whereas dopaminergic agonist (carbidopa/levodopa) and cholinergic antagonist (benztropine) drugs worsened symptoms in two patients. This suggested that the syndrome is also pharmacologically related to the hyperkinetic dyskinesias. Symptoms worsened substantially during carbidopa/levodopa but temporarily resolved in one patient and improved in another when the drug was discontinued. This suggests that the pathophysiology of these symptoms involves an idiopathic form of receptor hypersensitivity that can be modified by agonist treatment. The effect of cholinergic agents was less than the effect of dopaminergic drugs, implying that dopamine plays a predominant role in the pathophysiology.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Jul 1980|
ASJC Scopus subject areas
- Clinical Neurology